OPEN IN READ APP
JOURNAL ARTICLE

Acute seizures due to a probable interaction between valproic acid and meropenem

Francisco Javier Coves-Orts, Joaquín Borrás-Blasco, Andrés Navarro-Ruiz, Ana Murcia-López, Francisco Palacios-Ortega
Annals of Pharmacotherapy 2005, 39 (3): 533-7
15701769

OBJECTIVE: To report a probable interaction between meropenem and valproic acid that resulted in the development of epileptic seizures.

CASE SUMMARY: A 21-year-old woman presented to our emergency department because of a new-onset, generalized tonic-clonic seizure and was admitted to the intensive care unit. Treatment with valproic acid 1000 mg as a continuous intravenous infusion over 24 hours was initiated. On day 6, the serum concentration of valproic acid was 52.5 microg/mL. On day 13, treatment with intravenous meropenem 1 g 3 times daily was started. On day 15, when the patient was afebrile, numerous myoclonic episodes occurred involving her arms and face; the serum concentration of valproic acid at that time was 42 mug/mL. The valproic acid dose was increased to 2880 mg. Two days later, a generalized tonic-clonic seizure occurred despite the increased dosage, and the plasma concentration of valproic acid fell to 7 microg/mL. The valproic acid dose was increased the following day to 3600 mg; however, the serum concentrations remained <10 microg/mL. On day 19, based on the results of a blood culture and the suspicion of an interaction between meropenem and valproic acid, meropenem therapy was suspended. The serum concentration of valproic acid was 52.4 microg/mL on day 27. Three days later, the patient was asymptomatic and was discharged.

DISCUSSION: Coadministration of valproic acid and other drugs that are metabolized by the hepatic cytochrome P450 isoenzyme system can lead to clinically relevant interactions by induction or inhibition of enzymes in shared metabolic pathways. In view of studies in experimental models, the interaction between carbapenem antibiotics and valproic acid is at least possible. Use of the Naranjo probability scale indicated a probable relationship between acute seizures and a meropenem-valproic acid interaction in this patient.

CONCLUSIONS: This case report provides strong evidence for an interaction between valproic acid and meropenem. Clinicians should be aware of this potential interaction that may be associated with a serious adverse effect as the result of the decrease of the valproic acid serum concentrations.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
15701769
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"